What is the Cause of Thrombocytopenia?

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 62-year-old African American female (AAF) with a past medical history (PMH) of metastatic pancreatic cancer went for her regular chemotherapy course today and was found the have a low platelet count of 23/mm3. She has a history of recurrent deep vein thrombosis (DVT) despite being on warfarin (Coumadin) with a therapeutic INR of 2.9. She has been on enoxaprain (Lovenox) for DVT prophylaxis for 3 weeks.

Past medical history (PMH)

The patient had a left thigh pain 7 months ago and was diagnosed with DVT. She was started on warfarin (Coumadin) and despite a therapeutic INR, she developed a second DVT one month later. She was admitted and a CT of the chest was done to rule out pulmonary embolism (R/O PE). The CT showed a cystic mass below the left diaphragm. Adenocarcinoma of the pancreas tail with extension to the spleen was found on the explorative laparotomy. The patient has been on chemotherapy since then, for 6 months. Her C-19-9 level was initially high (44) but the went down to 8.


C-19-9 levels (click to enlarge the image).

Her platelet count was 400/mm3 one month ago. Enoxaparin (Lovenox) was started and 2 weeks later, the platelet count decreased to 200/mm3. Several days later the platelet count was just 23/mm3.

She reported a mild nosebleed the day before the admission and bleeding gums when tooth brushing for 2-3 days.

What is the most likely diagnosis?

Heparin Induced Thrombocytopenia (HIT) vs. platelet clumping.

The patient has Trousseau syndrome, therefore she needs anticoagulation. Unfortunately, warfarin (Coumadin) is effective in only 9-19% of these patients. The best solution for home use is probably enoxaparin (Lovenox) SQ. However, enoxaparin can cause HIT.

There are 2 forms of HIT:

- Type I starts within 5 days of heparin treatment and the platelet count is above 100/mm3
- Type II starts after 5-10 days of heparin treatment and the platelets is below 100/mm3

What type of management would you recommend?

- Repeat CBC
- rder antiplatelet antibodies (HIT antibody panel is the common name of the test)

Start argatroban for suspected HIT. Patients with HIT have an increased risk for both bleeding and thrombosis. Argatroban is a thrombin inhibitor than prevents thrombosis in HIT.

What happened?
6U of platelets were transfused. The tepeat platelet count showed an increase to 123.


HIT vs. chemotherapy-induced thrombocytopenia (click to enlarge the image).

Argatroban was already started and PTT was adjusted to 50-70s. INR increased to 2.24 but fibrinogen was 325 and FSP less than 5.

Final Diagnosis

Chemotherapy-induced thrombocytopenia. The condition was lower on the differential diagnosis list initially because patient was already receiving the same chemotherapy for 6 months.

Argatroban was stopped and enoxaparin (Lovenox) was restarted.

What did we learn from this case?
Always repeat the CBC when low platelet count is found. If the platelet count increases after a platelet transfusion (always a six-pack = 6U) this often rules out an immune process such as ITP or HIT.

HIT is a clinical diagnosis. You do not have to wait for result of the platelet antibody test because the test may take significant amount of time and treatment is of essence.

You have to stop ALL forms of heparin in HIT. It usually takes more than a week for the platelets to increase.

Argatroban is the drug of choice for HIT.

When to transfuse platelets?
If platelet count is around 20/mm3 or there is bleeding.

Does Trousseau syndrome depend on the tumor size?
Yes. Typically, patients with widespread metastatic malignancies develop Trousseau syndrome.

Related reading

Immune thrombocytopenia in adults: An update. CCJM, 2012.

Published: 02/11/2005
Updated: 10/02/2012

No comments:

Post a Comment